Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 14, 2006, 12:49 AM EST for Duplin County, North Carolina. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 14, 2006, 12:49 AM EST (05:49 UTC)
- Expired
- Jan 14, 2006, 1:30 AM EST
- In force
- 41 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 14, 12:50 AM EST | TSTM WND DMG | 6 S Clinton, NC | 2 TREES DOWN ON OLD US 701. |
| Jan 14, 1:11 AM EST | TSTM WND DMG | Magnolia, NC | TREES DOWN OUTSIDE OF MAGNOLIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 13, 11:45 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 5.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 140549 SVRMHX NCC061-140630- /O.NEW.KMHX.SV.W.0003.060114T0549Z-060114T0630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1249 AM EST SAT JAN 14 2006 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUPLIN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 130 AM EST * AT 1245 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 16 MILES WEST OF MAGNOLIA...OR 10 MILES SOUTH OF CLINTON...AND MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WARSAW AROUND 100 AM EST... KENANSVILLE AROUND 105 AM EST... ALBERTSON AROUND 120 AM EST... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3491 7843 3475 7831 3501 7768 3523 7781 $$ 20
1 follow-up statement
000 WWUS52 KMHX 140605 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 105 AM EST SAT JAN 14 2006 NCC061-140630- /O.CON.KMHX.SV.W.0003.000000T0000Z-060114T0630Z/ DUPLIN NC- 105 AM EST SAT JAN 14 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 AM EST FOR DUPLIN COUNTY... AT 104 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR WARSAW...MOVING NORTHEAST AT 55 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... KORNEGAY AROUND 115 AM EST... ALBERTSON AROUND 120 AM EST... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3491 7843 3475 7831 3501 7768 3523 7781 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 8:00 PM EST, 4 hours 49 minutes earlier.
Area forecast discussion, Jan 13, 8:00 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
800 PM EST FRI JAN 13 2006
.SHORT TERM...CONVECTIVE COVERAGE BECOMING A BIT MORE WIDESPREAD AS
LIFT INCREASES AHEAD OF APPROACHING SFC FRONT AND UPPER TROF. LOW
LVL SRLY INFLOW ALSO INCREASING WHICH SHOULD HELP PUSH PWATS HIER
ALONG THE COAST. CELLS APPROACHING COAST STILL LOSING A BIT OF THEIR
INTENSITY AS THEY PASS OVER THE COOLER SHELF WATERS WHILE ACTIVITY
OVER THE GULF STREAM IS REALLY BEGINNING TO LIGHT UP. EVENING RAOB
SHOWS MAINLY UNIDIRECTIONAL FLOW ABOVE THE BOUNDARY LAYER AND RECENT
RUNS OF RUC ALSO INDICATING A MORE UNIFORM PROFILE WRT DIRECTION IN
THE NEXT FEW HOURS. SOME SPEED SHEAR INDICATED BUT NOT AS MUCH AS
FORECAST BY RUC. THINK GREATEST THREAT FOR SEVERE WEATHER LIKELY
CONFINED TO NEAR COASTAL SECTIONS LATE THIS EVENING BUT COOLER AIR
OVERLYING SHELF WATERS ALSO TRYING TO DEVELOP A LOW LVL INVERSION AS
NOTED IN RAOB. THIS MAY LIMIT POTENTIAL AS FULL FORCE OF WINDS MAY
NOT BE ABLE TO MIX TO THE SFC LATE THIS EVENING. STILL WOULD NOT
RULE OUT ISOLATED SEVERE GIVEN FORECAST WINDS IMMEDIATELY ABOVE THE
BOUNDARY LAYER. WILL NOT PLAN A FLOW BLOWN UPDATE BUT WILL FRESHEN
UP GRIDS WITH CURRENT TRENDS.
&&
.AVIATION...STILL MAINLY VFR BUT WITH PERIODS OF MVFR IN SHOWERS AND
TSTMS THIS EVENING. AS TSTMS BECOME MORE NUMEROUS WILL SEE MORE
WIDESPREAD MVFR CONDITIONS WITH SOME BRIEF POCKETS OF IFR POSSIBLE.
&&
.MARINE...WINDS STARTING TO INCREASE WITH BUOY 41025 BUSTING TO NEAR
30 KTS NOW. WHILE SOME OF THIS MAY BE CONVECTIVE GRADIENT WINDS
SHOULD ALSO PICK UP. WILL SEE CORRESPONDING INCREASE IN SEAS LATE
TONIGHT THEN A SWITCH TO WESTERLY WINDS. PRES RISES WELL TO THE WEST
WOULD TEND TO INDICATE QUITE STRONG WINDS BEHIND THE FRONT THAT WILL
MOVE THROUGH THE REGION LATE TONIGHT/EARLY SAT MRNG. WINDS FOR SAT
MAY BE A BIT STRONGER THAN WE CURRENTLY HAVE BUT BY AFTN WILL
DECREASE BEFORE UPPER LOW AND ASCD COLD AIR ADVECTION BRINGS ANOTHER
SURGE AND STRONGER WINDS BY LATE SAT NIGHT INTO SUN. FOR NOW WILL
PLAN ONLY MINOR CHANGES TO GOING FORECAST TO ACCOUNT FOR TRENDS IN
WINDS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...GALE WARNING FOR AMZ152-154-156-158 FROM 10 PM FRIDAY TO 7 AM
SATURDAY.
...SMALL CRAFT ADVISORY FOR AMZ130-135 FROM 10 PM FRIDAY TO 10 AM
SATURDAY.
...SMALL CRAFT ADVISORY FOR AMZ150 FROM 10 PM FRIDAY TO 7 PM
MONDAY.
&&
MLFHazardous weather outlook, Jan 13, 2:38 AM EST, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 238 AM EST FRI JAN 13 2006 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098- 103-104-140745- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 238 AM EST FRI JAN 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG IS EXPECTED EARLY THIS MORNING...VISIBILITIES AT TIMES WILL BE REDUCED TO 1/4 MILE. A STRONG COLD FRONT WILL CROSS THE REGION LATE TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. LARGE HAIL AND ISOLATED TORNADOES CAN NOT BE RULED OUT. IT APPEARS THE BEST THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 9 PM AND 5 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. RF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 10:44 PM EST | Special Marine Warning | MHX | 61 min | |
| Jan 14, 1:21 AM EST | Severe Thunderstorm Warning | MHX | Greene, Lenoir | 24 min |
| Jan 14, 1:34 AM EST | Tornado Warning | MHX | Greene, Pitt | 26 min |
| Jan 14, 1:59 AM EST | Severe Thunderstorm Warning | MHX | Beaufort, Martin | 31 min |
| Jan 14, 2:12 AM EST | Tornado Warning | MHX | Craven, Jones | 33 min |
| Jan 14, 2:23 AM EST | Special Marine Warning | MHX | 67 min | |
| Jan 14, 3:18 AM EST | Special Marine Warning | MHX | 42 min | |
| Jan 14, 3:46 AM EST | Severe Thunderstorm Warning | MHX | 29 min | |
| Jan 14, 3:58 AM EST | Special Marine Warning | MHX | 62 min | |
| Jan 14, 4:10 AM EST | Severe Thunderstorm Warning | MHX | 50 min | |
| Jan 14, 4:11 PM EST | Wind Advisory | MHX | 24 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.